Alert archive / Tennessee / Flash Flood Warnings in 2010
Flash Flood Warning 21, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 22, 2010, 2:00 AM EDT for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2010, 2:00 AM EDT (06:00 UTC)
- Expired
- Aug 22, 2010, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 3:30 AM EDT | FLASH FLOOD | 1 S Jefferson City, TN | ONE LANE OF HINCHEY HOLLOW ROAD WASHED OUT. REPORTED BY DISPATCH. |
| Aug 22, 4:00 AM EDT | FLASH FLOOD | 8 Se Newport, TN | NUMEROUS SECONDARY AND RURAL ROADS WASHED OUT ACROSS THE SOUTHEAST THIRD OF THE COUNTY. ROADS EFFECTED IN EDWINA...DEL RIO AND GRASSY FORK. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
827
WGUS54 KMRX 220600
FFWMRX
TNC029-057-059-063-089-220900-
/O.NEW.KMRX.FF.W.0021.100822T0600Z-100822T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 AM EDT SUN AUG 22 2010
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF NEWPORT...
GRAINGER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF RUTLEDGE...
GREENE COUNTY IN EAST TENNESSEE...
HAMBLEN COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE...
* UNTIL 500 AM EDT
* AT 154 AM EDT...THUNDERSTORMS WERE PRODUCING RAIN RATES OF OVER
TWO INCHES PER HOUR IN GRAINGER COUNTY NEAR THE CHEROKEE DAM. THESE
STORMS WILL MOVE SOUTHEAST ACROSS NORTHERN JEFFERSON COUNTY, EXTREME
WEST HAMBLEN COUNTY, AND INTO COCKE COUNTY THROUGH 300 AM.
MOSSY CREEK AND LOST CREEK IN JEFFERSON COUNTY WILL LIKELY FLOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. IF YOU COME TO A FLOODED
ROAD...TURN AROUND...DONT DROWN.
&&
LAT...LON 3582 8327 3591 8332 3594 8343 3617 8372
3618 8372 3630 8360 3601 8274 3599 8277
3597 8276 3591 8280 3595 8286 3594 8291
3588 8288 3577 8298 3578 8307 3574 8317
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:20 AM EDT, 40 minutes earlier.
Area forecast discussion, Aug 22, 1:20 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 120 AM EDT SUN AUG 22 2010 .AVIATION... CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR CINCINNATI SOUTHWEST TO NEAR MEMPHIS...WITH A VERY MOIST AIR MASS OVER THE FORECAST AREA. AREA RADARS REVEAL A LINE OF CONVECTION OVER SOUTHWEST VA AND NORTHEAST TN...WHICH WILL LIKELY AFFECT KTRI DURING THE NEXT COUPLE OF HOURS. BASED ON CURRENT RADAR TRENDS...IT APPEARS THAT CONVECTION WILL MISS KTYS AND KCHA THIS MORNING...SO WILL ONLY MENTION VCSH AT THESE TAF SITES. THIS COLD FRONT IS PROGGED TO MOVE THROUGH THE TAF SITES AROUND 12Z THIS MORNING...WITH NORTHERLY WINDS BRINGING DRIER AIR AND VFR CONDITIONS FOR THE REST OF THE TAF PERIOD. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Aug 21, 5:00 AM EDT, 21 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SAT AUG 21 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) SAT AUG 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIR MASS WILL SPREAD ACROSS THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL LEADING TO SOME POSSIBLE FLOODING IN A FEW AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEAK COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON SUNDAY...TRIGGERING ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL LEADING TO SOME POSSIBLE FLOODING IN A FEW AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED FLOODING AND SEVERE THREAT. DMG
In the hours before
Special weather statement, Aug 21, 8:07 PM EDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 807 PM EDT SAT AUG 21 2010 TNZ071-220045- NW BLOUNT TN- 807 PM EDT SAT AUG 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 845 PM EDT... AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE... EAGLETON VILLAGE...CLOVER HILL...WILDWOOD...WALLAND...TOWNSEND... HAPPY VALLEY AND TALASSEE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 21, 8:10 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 810 PM EDT SAT AUG 21 2010 TNZ081-098-220100- MARION TN-SEQUATCHIE TN- 710 PM CDT SAT AUG 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 800 PM CDT... AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF TRACY CITY...OR 22 MILES NORTHWEST OF JASPER...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...DUNLAP... SOUTH PITTSBURG...WHITWELL...ORME...CAGLE...GRIFFITH CREEK...MARTIN SPRINGS...CARTWRIGHT...POWELLS CROSSROADS...HALETOWN (GUILD) AND LONE OAK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:16 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Scott | 59 min |
| Aug 21, 10:42 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Scott | 2 hr |
| Aug 21, 11:14 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox | 2 hr |
| Aug 21, 11:53 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Cocke, Grainger and 5 more | 3 hr |
| Aug 22, 1:05 AM EDT | Areal Flood Advisory | MRX | Carter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more | 4 hr |
| Aug 22, 4:59 AM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Unicoi | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.